Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 85, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 9, 2006, 10:22 PM EDT for Ionia County, Montcalm County, Michigan. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2006, 10:22 PM EDT (02:22 UTC)
- Expired
- Jul 9, 2006, 11:30 PM EDT
- In force
- 68 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Ionia County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 45 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 10:30 PM EDT | TSTM WND DMG | Greenville, MI | COUPLE OF TREES DOWN ON POWER LINES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 100222
SVRGRR
MIC067-117-100330-
/O.NEW.KGRR.SV.W.0085.060710T0222Z-060710T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 PM EDT SUN JUL 9 2006
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTCALM COUNTY IN CENTRAL MICHIGAN
IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 1130 PM EDT
* AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF GREENVILLE...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREENVILLE...BELDING AND COOKS CORNERS AROUND 1030 PM EDT
EUREKA PLACE AROUND 1035 PM EDT
AMSDEN...MILLERS STATION AND ORLEANS AROUND 1040 PM EDT
FENWICK...SHILOH AND SHERIDAN AROUND 1045 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.
LAT...LON 4324 8527 4324 8510 4325 8509 4326 8485
4304 8485 4305 8486 4305 8520 4306 8521
4306 8530 4323 8530
$$
DUKE2 follow-up statements
000
WWUS53 KGRR 100249
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1049 PM EDT SUN JUL 9 2006
MIC067-117-100330-
/O.CON.KGRR.SV.W.0085.000000T0000Z-060710T0330Z/
MONTCALM MI-IONIA MI-
1049 PM EDT SUN JUL 9 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR IONIA AND
MONTCALM COUNTIES UNTIL 1130 PM EDT...
AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR PALO...OR ABOUT 9
MILES NORTHEAST OF IONIA...AND MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HUBBARDSTON BY 1055 PM EDT
MATHERTON AND CARSON CITY BY 1100 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.
LAT...LON 4320 8522 4324 8510 4325 8509 4326 8485
4304 8485 4295 8493 4296 8514 4298 8525
4306 8528 4318 8522
$$
LAURENS000
WWUS53 KGRR 100330
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 PM EDT SUN JUL 9 2006
MIC067-117-100340-
/O.EXP.KGRR.SV.W.0085.000000T0000Z-060710T0330Z/
MONTCALM MI-IONIA MI-
1130 PM EDT SUN JUL 9 2006
...THE SEVERE THUNDERSTORM WARNING FOR IONIA AND MONTCALM COUNTIES
HAS EXPIRED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 4320 8522 4324 8510 4325 8509 4326 8485
4304 8485 4295 8493 4296 8514 4298 8525
4306 8528 4318 8522
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EDT, 7 hours 22 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM EDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT SUN JUL 9 2006 .SHORT TERM... CONVECTION TRYING TO FORM IN TO A LINE FROM NR GRB EASTWARD THROUGH NORTHERN LOWER MI. SUFFICIENT CAPE AND SHEAR FOR SOME ORGANIZED SEVERE WEATHER...ESPECIALLY ALONG AND NORTH OF ROUTE 20. BEST LIFT ASSOCIATED WITH THE SHORTWAVE TRACKS THROUGH NORTHERN COUNTIES AS WELL. WILL FEATURE LIKELY PROBABILITIES FOR THUNDERSTORMS EARLY TONIGHT...MAINLY NORTH. WILL MENTION SOME GUSTY WINDS WITH THE STORMS. THE FRONT PUSHES SOUTH THROUGH THE REGION TONIGHT...SHIFTING SOUTH OF GRR BY MIDNIGHT. NORTHERN COUNTIES SHOULD SEE LITTLE IN THE WAY OF PRECIP LATE TONIGHT. THE FRONT DOES NOT SHIFT AS FAR SOUTH OF THE REGION ON MONDAY AS THOUGHT EARLIER. THUS WILL NEED TO MONITOR PRECIPITATION POTENTIAL...ESPECIALLY SOUTHERN AREAS MONDAY AFTERNOON. WILL MAINTAIN A DRY FORECAST. REALLY BIG DIFFERENCES SHOW UP IN THE MODELS CONCERNING THE APPROACHING WAVE FROM THE SOUTHWEST TUESDAY INTO TUESDAY NIGHT. THE NAM SHOWS A BIG AREA OF RAIN CLIPPING MY NORTHWEST COUNTIES WHILE THE GFS HAS IT MOVING INTO THE DTX AREA. I HAVE ADDED A CHANCE FOR STORM TUESDAY FOR MY SOUTHERN COUNTIES...CLOSER TO THE DEEPER MOISTURE. I INCREASED POPS TUE NIGHT TO HIGH CHANCE GIVEN THE APPROACHING WAVE. .LONG TERM... THE MAIN WEATHER FEATURE DURING THE EXTENDED PERIOD WILL BE THE MOVEMENT OF A LOW THROUGH THE UPPER MIDWEST AND THE PASSAGE OF A WARM FRONT ON WEDNESDAY. THE WARM FRONT ASSOCIATED WITH THE LOW IN MINNESOTA IS PROGD TO MOVE NORTHEAST THROUGH THE CWA VERY EARLY WEDNESDAY AND COULD BE THROUGH THE CWA BY 12Z. A STRONG SOUTH FLOW WILL THEN BE IN PLACE AFTER FROPA AND PWATS WILL BE NEAR 2 INCHES. THUS ANY STORMS THAT DEVELOP COULD BE EFFICIENT RAIN PRODUCERS. IT/S WORTH NOTING THAT THE GFS IS MUCH FARTHER SOUTHEAST WITH THE LOW THAN THE WRF IS AND AS SUCH WOULD PROVIDE A BETTER CHANCE FOR HEAVY RAIN. FOR NOW WILL GO WITH HIGH CHC POPS OVER THE ENTIRE CWA. THE ECMWF SPLITS THE DIFFERENCE AND MOVES THE LOW OVER NORTHERN ILLINOIS INTO NORTHERN LOWER. AFTER THE WARM FRONT MOVES THROUGH...WE/LL BE IN A PERIOD OF HEAT WITH A RIDGE BUILDING OVER THE MIDDLE OF THE COUNTRY. AS 850 MB TEMPS CLIMB UP TO AROUND 20C...SFC TEMPS SHOULD HOVER NEAR 90. WE/LL KEEP A DRY FCST AFTER THURSDAY AS THE RIDGE BUILDS. && .GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FOR NORTHERN NEARSHORE ZONES LATE TONIGHT AND ALL ZONES ON MONDAY. SMALL CRAFT ADVISORY THIS EVENING AROUND GRAND HAVEN. && MJS 93
Hazardous weather outlook, Jul 9, 5:20 PM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 520 PM EDT SUN JUL 9 2006 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 520 PM EDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING OVER ALL OF SOUTHWEST LOWER MICHIGAN. A LINE OF THUNDERSTORMS DEVELOPING NEAR ROUTE 55 IS EXPECTED TO TRACK EAST SOUTHEAST THIS EVENING REACHING ROUTE 20 BY 730 PM. IF THIS LINE HOLDS TOGETHER IT WOULD REACH INTERSTATE 96 AREA AROUND 9 PM AND INTERSTATE 94 BY 11 PM. THE GREATEST THREAT FOR SEVERE WEATHER IS MAINLY ALONG AND NORTH OF ROUTE 20 WHERE THE POTENTIAL EXISTS FOR WIDESPREAD WIND GUSTS AROUND 60 MPH. IN ADDITION HAIL TO 1 INCH IN DIAMETER WILL BE POSSIBLE. THE MAIN STORM MOTION WILL BE EAST SOUTHEAST AT 45 MPH. MOST OF THE STORMS WILL HAVE BRIEF HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL SYSTEM FROM THE PACIFIC OCEAN WILL MOVE INTO THE GREAT LAKES DURING THE MID WEEK PERIOD. THIS SYSTEM WILL BE QUICK TO MOVE IN BUT SLOW TO LEAVE. IT WILL BE THE FIRST SYSTEM IN SOME TIME THAT WILL TAP GULF MOISTURE. AS A RESULT OF THE SLOW MOVEMENT OF THE SYSTEM ITSELF AND GULF MOISTURE BEING DRAWN INTO IT...SOME LOCALIZED HEAVY RAINFALL IS POSSIBLE OVER ALL OF SOUTHWEST MICHIGAN WEDNESDAY INTO THURSDAY. URBAN AND SMALL STREAM FLOODING IS A GOOD POSSIBILITY. SEVERE THUNDERSTORMS ARE NOT AS MUCH A THREAT WITH THIS SYSTEM AS IS THE HEAVY TO VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LMZ844>849-100945- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 520 PM EDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN INCREASED RISK FOR RIP CURRENTS FROM HOLLAND TO WHITEHALL THIS EVENING AS SOUTHWEST WINDS WERE CREATING SOME WAVES UP AROUND 4 FEET. THERE IS THE RISK OF STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HIGHER WAVES THIS EVENING. FREQUENT LIGHTNING MAY ACCOMPANY THE STRONGEST STORMS. WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT AND INCREASE. THIS WILL RESULT IN HAZARDOUS WAVES FOR SMALL CRAFT MAINLY NORTH OF WHITEHALL AFTER MIDNIGHT. IN ADDITION AN INCREASED RISK FOR RIP CURRENTS WILL EXIST NORTH OF HOLLAND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS WAVES TO SMALL CRAFT WILL EXIST ON MONDAY. IN ADDITION AN INCREASED RISK FOR RIP CURRENTS WILL EXISTS. IN THE WEDNESDAY AND THURSDAY TIME FRAME... THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTING ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. WDM MJS
In the hours before
Local storm report, Jul 9, 9:17 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL WHITE CLOUD 43.55N 85.77W
07/09/2006 E0.88 INCH NEWAYGO MI BROADCAST MEDIA
&&
MJSLocal storm report, Jul 9, 9:32 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
932 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL BIG PRAIRIE 43.52N 85.65W
07/09/2006 E1.00 INCH NEWAYGO MI LAW ENFORCEMENT
&&
MJSLocal storm report, Jul 9, 9:39 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL FERRYSBURG 43.09N 86.22W
07/09/2006 E0.75 INCH OTTAWA MI PUBLIC
&&
MJSLocal storm report, Jul 9, 9:54 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL SPRING LAKE 43.07N 86.19W
07/09/2006 E1.00 INCH OTTAWA MI PUBLIC
0950 PM HAIL COOPERSVILLE 43.07N 85.93W
07/09/2006 E0.75 INCH OTTAWA MI TRAINED SPOTTER
&&
MJSLocal storm report, Jul 9, 10:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1001 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL CONKLIN 43.12N 85.88W
07/09/2006 E0.88 INCH OTTAWA MI BROADCAST MEDIA
0950 PM HAIL CONKLIN 43.12N 85.88W
07/09/2006 E1.75 INCH OTTAWA MI TRAINED SPOTTER
&&
JKLocal storm report, Jul 9, 10:05 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 PM EDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 2 E CONKLIN 43.12N 85.84W
07/09/2006 E1.00 INCH OTTAWA MI PUBLIC
&&
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:19 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 21 min |
| Jul 9, 8:31 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 44 min |
| Jul 9, 9:03 PM EDT | Special Marine Warning | GRR | 31 min | |
| Jul 9, 9:21 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 39 min |
| Jul 9, 9:35 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 40 min |
| Jul 9, 9:40 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 50 min |
| Jul 9, 9:58 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.